Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Lincoln, IL

May 7, 2016Clay County, Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 7, 2016, 5:41 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2016, 5:41 PM CDT (22:41 UTC)
Expired
May 7, 2016, 6:15 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 108 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:42 PM CDTTSTM WND GST 60Effingham, IL
May 7, 5:42 PM CDTHAIL 0.88Effingham, IL
May 7, 6:01 PM CDTTSTM WND GST 623 W Louisville, ILPERSONAL WEATHER STATION
May 7, 6:05 PM CDTTSTM WND DMGSw Louisville, ILLARGE TREE LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KILX 072241
SVRILX
ILC025-049-079-072315-
/O.NEW.KILX.SV.W.0033.160507T2241Z-160507T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SAT MAY 7 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JASPER COUNTY IN SOUTHEASTERN ILLINOIS...
  WESTERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 615 PM CDT

* AT 540 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SHUMWAY TO 4 MILES SOUTHEAST OF BROWNSTOWN TO
  NEAR SANDOVAL...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EFFINGHAM...ALTAMONT...TEUTOPOLIS...LOUISVILLE...WATSON...DIETERICH...
  EDGEWOOD...XENIA...BIBLE GROVE...SHUMWAY...MONTROSE...WHEELER...IOLA...
  MOCCASIN...MASON...OSKALOOSA...LAKE SARA...ELLIOTSTOWN...GILA AND
  LATONA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 143 AND 168.
 INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 8870 3891 8881 3911 8880 3922 8865
      3922 8847 3917 8847 3917 8836 3908 8816
      3872 8849 3861 8857 3861 8869
TIME...MOT...LOC 2240Z 306DEG 39KT 3918 8861 3896 8889 3859 8910 

HAIL...1.00IN
WIND...60MPH
 
$$

BARNES
1 follow-up statement
225 
WWUS53 KILX 072315
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT SAT MAY 7 2016

ILC025-049-079-072325-
/O.EXP.KILX.SV.W.0033.000000T0000Z-160507T2315Z/
JASPER-CLAY-EFFINGHAM-
615 PM CDT SAT MAY 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER...WESTERN
CLAY AND EFFINGHAM COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN ILLINOIS.

LAT...LON 3891 8870 3891 8881 3911 8880 3922 8865
      3922 8847 3917 8847 3917 8836 3908 8816
      3872 8849 3861 8857 3861 8869
TIME...MOT...LOC 2313Z 306DEG 39KT 3918 8861 3896 8889 3859 8910 

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:57 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 7, 2:57 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
257 PM CDT SAT MAY 7 2016

.SHORT TERM...(Tonight)
ISSUED AT 257 PM CDT Sat May 7 2016

19z/2pm surface analysis shows cold front sagging southward toward
the I-74 corridor.  With dewpoints pooling in the upper 50s to
around 60 along/ahead of the boundary, latest LAPS data is
indicating SBCAPE values of 1000-1500J/kg.  0-6km bulk shear remains
rather weak, but is expected to increase to between 40 and 50kt
later this afternoon/evening as an upper trough digs into the Great
Lakes.  Given the moderate instability/shear parameters, the
potential exists for a few strong to severe thunderstorms from now
through about 02z/9pm.  HRRR has consistently been showing clusters
of thunderstorms developing across northern Missouri/southern Iowa
this afternoon, then tracking southeastward across mainly the
southern third of the KILX CWA.  Latest radar mosaic confirms the
HRRR, with thunderstorms currently around Quincy moving toward the
Winchester/Jacksonville areas.  Thunderstorms should track/develop
southeastward over the next few hours, impacting locations along and
south of a Rushville...to Lincoln...to Paris line through early
evening.  Main threats from the storms will be gusty winds and hail.
Once this initial wave of convection passes into the Ohio River
Valley, a lull in the precip is expected for the remainder of the
evening.  Overnight...a weak LLJ interacting with the stalled
frontal boundary will result in scattered thunderstorm development
across the entire area.  Have therefore focused highest PoPs across
the S/SE CWA late this afternoon into the early evening, then have
gone with chance PoPs across the board after midnight.

&&

.LONG TERM...(Sunday through Saturday)
ISSUED AT 257 PM CDT Sat May 7 2016

The cold front will stall out south of our forecast area in the Ohio
River Valley by Sunday morning, with spotty showers lingering in the
post-frontal airmass across central IL. A majority of the day looks
dry, but will keep slight chance PoPs in the forecast due to
channeled vorticity in the northwest flow moving across IL. Sunday
afternoon, precip chances will begin to increase for areas west of
Springfield to Shelbyville, as the front begins to make a faster
northward push west of Illinois.

The warm front will lift northward through our forecast area
starting Sunday night, reaching between I-74 and I-88 by 00z/7pm
Monday. Likely chances of rain and storms will accompany the front,
with increasing PoPs from SW to NE Sunday night and Monday. There
may be a break in the rain Monday morning, which could allow the
atmosphere to recharge in the warm sector over central IL. A few
storms may become strong in our western counties Monday
afternoon/evening west of a line from Rushville to Springfield to
Taylorville, where CAPE values could climb to 1000 J/kg depending on
if any sunshine breaks through for any amount of time. Dewpoints
will climb into the low 60s, providing added fuel for storms.

Central IL will remain in the warm sector Monday night and Tuesday,
when categorical PoPs were expanded in the forecast to cover
increasing instability params. Tuesday afternoon, MUCAPES of 2000
J/kg appear possible, with additional strong storms across the
board. Shear values look marginal, so mainly large hail with those
storms.

Another break in the storms looks possible later Tuesday night and
Wednesday, before a cold front and a line of storms push across
Illinois Wed night.

Cooler air will arrive behind that front, along with some drier air
for Thursday through Friday morning. A cold front projected to reach
central IL Friday afternoon will increase rain and storm chances
once again through Friday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1249 PM CDT Sat May 7 2016

Main aviation forecast concern will be convective chances this
afternoon/evening. 17z surface analysis shows cold front sinking
southward into north-central Illinois...with primary zone of
showers/isolated thunder currently along the I-74 corridor. Have
carried VCTS at KPIA/KBMI/KCMI through 22/23z accordingly. Later
in the day, the front will slip further south and convection
currently along the Iowa/Missouri border will track eastward into
portions of central Illinois. HRRR suggests this activity will
primarily impact KSPI and KDEC between 21z and 00z. After that, a
lull in the precip is expected through much of the evening before
warm-advection showers develop along the stalled frontal boundary
overnight. Forecast soundings show VFR ceilings through the entire
period. Winds will initially be from the northwest at 10-15 kt
this afternoon, then will veer to the northeast this evening,
before becoming light/variable overnight.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Shimon
AVIATION...Barnes
Hazardous weather outlook, May 7, 3:10 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SAT MAY 7 2016

ILZ027>031-036>038-041>046-053-055-057-081100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
310 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS.  AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL
BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT
APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY
DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>052-054-056-061>063-066>068-071>073-081100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-
SCOTT-SHELBY-
310 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. A FEW OF
THE STORMS COULD BECOME STRONG TO SEVERE DURING THE EARLY
EVENING...PRIMARILY ALONG AND SOUTH OF A RUSHVILLE...TO
DECATUR...TO PARIS LINE. THE MAIN THREATS WILL BE GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS.  AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL
BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT
APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY
DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:59 PM CDTSevere Thunderstorm WarningILXClark, Crawford46 min
May 7, 6:07 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Lawrence, Richland53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.